Drug Interactions Corner

Back to articles

Facial Flushing from Ethanol Plus Topical Immunomodulator

KEY POINT

Ingestion of ethyl alcohol produces flushing at the site of application of topical immunomodulators such as tacrolimus (Protopic—Fujisawa) in about 7% of patients. Aspirin may be useful in attenuating this reaction, which has also been reported during use of topical pimecrolimus (Elidel—Novartis).

SOURCES

Lübbe J, Milingou M. Tacrolimus ointment, alcohol, and facial flushing. N Engl J Med. 2004;351:2740.

Soter NA et al. Tacrolimus ointment for the treatment of atopic dermatitis in adult patients: part II, safety. J Am Acad Dermatol. 2001;44(1 suppl):S39–S46.

Ehst BD, Warshaw EM. Alcohol-induced application site erythema after topical immunomodulator use and its inhibition by aspirin. Arch Dermatol. 2004;140:1014–5.

Milingou M et al. Alcohol intolerance and facial flushing in patients treated with topical tacrolimus. Arch Dermatol. 2004;140:1542–4.